This NCLEX review will discuss myasthenic crisis vs. cholinergic crisis.
As a nursing student, you must be familiar with these neuro disease complications along with how to provide care to a patient experiencing one of these conditions.
Don’t forget to take the myasthenic crisis vs. cholinergic crisis quiz.
You will learn the following from this NCLEX review:
- Definition of each crisis
- Signs and Symptoms
- Nursing Interventions
Myasthenic vs. Cholinergic Crisis Nursing Lecture
How does it happen? It happens due to excessive stimulation at the neuromuscular junction by acetylcholine (too much ACh available) which leads to overdrive in cholinergic response.
Causes: overmedication of anticholinesterase medication given in myasthenia gravis
Why? these medications stop the breakdown of acetylcholine, so there is MORE available at the neuromuscular junction. This is great for treating myasthenia gravis, but too much of the medication can cause cholinergic crisis and overstimulates the muscle fiber where it will eventually quit contracting.
Signs and Symptoms:
Muscle fibers have had enough of the stimulation so they quit responding to the impulse which will lead to:
However, other signs and symptoms that will present are similar to parasympathetic stimulation (the “rest and digest” system), but in OVERDRIVE!!
- GI issues: vomiting, diarrhea, cramping
- Pupil constriction
- Increase salivation and tear production….blurred vision and increase respiratory secretions
- Muscle fasciculation/twitching…from overstimulation eventually paralysis
- Low blood pressure and heart rate
So, other than the symptoms how are these conditions diagnosed?
Tensilon Test: Edrophonium is given, which is an anticholinesterase inhibitor, and this will cause the patient to experience even more weakness (adding more ACh at the site…it is not needed because there is already enough ACh at the neuromuscular junction site causing overstimulation). The patient’s signs and symptoms will not respond but become worsen…..finding: NEGATIVE result
Treatment: HOLD anticholinesterase medication and administer atropine (antidote) per MD order
How does it happen? It happens due to low to no stimulation at the neuromuscular junction by acetylcholine (receptors are not available to do their job because of antibodies attacking the receptors), which leads to severe muscle weakness.
Causes: insufficient amounts of anticholinesterase drug or an illness (respiratory infection) stress etc. that has created exacerbation of the disease myasthenia gravis.
Signs and Symptoms:
Remember no receptors are available to receive the ACh so there is NO stimulation of the muscle fiber, which leads to NO contraction but flaccidity.
(note: both conditions will have):
However, signs and symptoms will affect all voluntary muscles making them flaccid (from eyes to bowels):
- pupils dilated
- no cough or gag
- aspiration (can’t swallow or cough)
- incontinence (no muscle strength) of both bowel and bladder
How to tell the difference other than symptoms:
Tensilon Test: Edrophonium is given, which is an anticholinesterase inhibitor, and this will cause the patient to experience IMPROVED muscle strength (adding more ACh at the neuromuscular junction because it inhibits the breakdown of ACh)….signs and symptoms temporarily diminish…..findings: POSITIVE result
Treatment: give more anticholinesterase medication per MD order
- Myasthenia Gravis Fact Sheet | National Institute of Neurological Disorders and Stroke. Ninds.nih.gov. Retrieved 27 November 2017, from https://www.ninds.nih.gov/Disorders/Patient-Caregiver-Education/Fact-Sheets/Myasthenia-Gravis-Fact-Sheet
- Recognition of Illness Associated With Exposure to Chemical Agents-United States, 2003. (2003) (p. 939). Retrieved from https://www.cdc.gov/nceh/hsb/chemicals/pdfs/mmwr5239p938.pdf